Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 255, NWS Jackson, MS

May 3, 2003Leflore County, Sunflower County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at May 3, 2003, 2:56 AM CDT for Leflore County, Sunflower County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 2:56 AM CDT (07:56 UTC)
Expired
May 3, 2003, 3:40 AM CDT
In force
44 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Leflore County, MS, Sunflower County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 7.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

640 
WUUS54 KJAN 030756
SVRJAN
MSC083-133-030840-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
256 AM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUNFLOWER COUNTY IN NORTHWEST MISSISSIPPI
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 340 AM CDT

* AT 256 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL...4 
  MILES WEST OF DODDSVILLE...OR ABOUT 5 MILES SOUTHWEST OF 
  RULEVILLE...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR RULEVILLE...DODDSVILLE AT 255 AM CDT
  BE NEAR DREW AT 300 AM CDT
  BE NEAR MINTER CITY AT 315 AM CDT

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.  THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
IN JACKSON.


LAT...LON 3384 9043 3381 9019 3375 9022 3377 9028
          3372 9031 3370 9028 3358 9059 3367 9066
          3375 9066

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:55 PM CDT, 6 hours 1 minute earlier.

Area forecast discussion, May 2, 8:55 PM CDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
855 PM CDT FRI MAY 02 2003

HAVE UPDATED FOR A SECOND TIME TO REMOVE THE REST OF SEVERE WORDING
AND WW 210 FROM THE FORECAST. WHILE 00Z JAN RAOB WAS RATHER
UNSTABLE...VERY LIGHT DRYING WLY WINDS AND LACK OF LOW LEVEL
CONVERGENCE PREVENTED MUCH DEVELOPMENT THROUGH THE EVENING HOURS.
SURFACE FRONT DROPPING THROUGH NRN MS EXTENDS ALONG A KTUP-KELD-KPRX
LINE AND SHOULD SETTLE INTO CENTRAL MS THROUGH MIDDAY SATURDAY.
AIRMASS EXPECTED TO REFIRE SATURDAY AFTERNOON OVER SRN HALF OF CWFA
FOR MORE DIURNALLY DRIVEN STORMS.

SUNDAY NIGHT INTO EARLY MONDAY STARTING TO LOOK LIKE A SIGNIFICANT
SEVERE WEATHER EPISODE FOR OUR AREA - STAY TUNED FOR LATER FORECASTS.

PRELIMINARY NUMBERS...
JAN EE 065/085 065/086 068 63233
MEI EE 063/084 062/086 068 63332

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.
Hazardous weather outlook, May 2, 9:48 PM CDT, 5 hours 8 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
948 PM CDT FRI MAY 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
AN ISOLATED THUNDERSTORM OVERNIGHT CANNOT BE RULED
OUT...OTHERWISE...

A WEAK SURFACE BOUNDARY MOVING THROUGH THE ARKLAMISS REGION WILL
SETTLE INTO CENTRAL MISSISSIPPI SATURDAY. THIS BOUNDARY COMBINED
WITH ABUNDANT MOISTURE AND STRONG INSTABILITY WILL CAUSE THE
DEVELOPMENT OF SCATTERED THUNDERSTORMS. THE MORE CONCENTRATED
STORMS WILL FIRST DEVELOP ALONG AND SOUTH OF INTERSTATE 20 WHERE
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY AFTER 3
PM. THE PRIMARY THREAT WITH THESE STORMS WILL BE LARGE HAIL AND
DAMAGING WINDS THROUGH 9 PM SATURDAY EVENING.

AFTER SUNSET SATURDAY...THUNDERSTORMS SHOULD GRADUALLY DIMINISH
AND BECOME ONLY ISOLATED BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

...DAYS TWO AND THREE...
FOR SUNDAY...THE SURFACE BOUNDARY WILL FINALLY LIFT TO THE NORTH
AS A WARM FRONT. MOISTURE AND INSTABILITY WILL QUICKLY RETURN
ACROSS THE ENTIRE REGION. A STRONG MID LEVEL JET WILL ALSO MOVE
INTO SOUTHERN ARKANSAS...ENHANCING THE LIFT AND ALLOWING FOR
STORMS TO DEVELOP. THE MAIN CONCENTRATION OF STRONG TO SEVERE
STORMS WILL BE ALONG AND NORTH OF THE HIGHWAY 82 CORRIDOR SUNDAY
AFTERNOON.

BY SUNDAY NIGHT INTO MONDAY...A COLD FRONT WILL BE PUSHING IN
FROM THE WEST AND COULD TRIGGER AN OUTBREAK OF SEVERE
THUNDERSTORMS FOR MUCH OF THE AREA. INCREASING WIND FIELDS AND
STEEP MID LEVEL TEMPERATURE LAPSE RATES WILL HELP SUPPORT STORM
DEVELOPMENT. AT THE PRESENT TIME...IT WOULD APPEAR THE HIGHEST
RISK OF SEVERE WEATHER WILL BE WEST OF THE NATCHEZ TRACE PARKWAY
HOWEVER...YOU SHOULD MONITOR LATER FORECASTS FOR MORE SPECIFIC
INFORMATION.

BY MONDAY NIGHT...SOME POTENTIAL FOR FLOODING RAINS COULD DEVELOP
WITH A STALLED FRONT REMAINING NEAR THE REGION.

...DAYS FOUR THROUGH SEVEN...
THE FRONTAL SYSTEM WILL BE NEAR THE AREA ON TUESDAY.  UPPER LEVEL
JET SUPPORT WILL COMBINE WITH MOISTURE AND INSTABILITY TO AGAIN
PRODUCE STRONG THUNDERSTORMS. THIS STALLED FRONT WILL KEEP A
CONTINUED CHANCE FOR STRONG THUNDERSTORMS THROUGH WEDNESDAY. THIS
BOUNDARY WILL LIFT AS A WARM FRONT THURSDAY AS YET ANOTHER
FRONTAL SYSTEM APPROACHES. THIS NEW COLD FRONT WILL MOVE THROUGH
THE AREA ON FRIDAY...AGAIN POSSIBLY PRODUCING STRONG
THUNDERSTORMS.

THE LOCATION AND INTENSITY OF THESE STORM SYSTEMS REMAINS
UNCERTAIN. CONTINUE TO MONITOR THE LATER FORECAST AND STATEMENTS
FOR MORE INFORMATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL PROBABLY NOT BE NEEDED OVERNIGHT BUT MAY BE
NEEDED SATURDAY AFTERNOON INTO SATURDAY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 3, 1:16 AM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
116 AM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    TOOMSUBA                  MS   1.00 INCH HAIL
05/03/03   LAUDERDALE                     REPORTED BY LAUDERDALE
                                          COUNTY EMA.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:22 AM CDTSevere Thunderstorm WarningJANKemper, Lauderdale58 min
May 3, 12:34 AM CDTTornado WarningJANLauderdale61 min
May 3, 3:27 AM CDTSevere Thunderstorm WarningJANGrenada28 min
May 3, 4:39 AM CDTSevere Thunderstorm WarningJANClaiborne, Jefferson46 min
May 3, 5:14 AM CDTSevere Thunderstorm WarningJANAttala, Choctaw, Winston46 min
May 3, 5:31 AM CDTSevere Thunderstorm WarningJANNeshoba59 min
May 3, 5:45 AM CDTSevere Thunderstorm WarningJANKemper75 min
May 3, 6:18 AM CDTSevere Thunderstorm WarningJANLauderdale62 min
May 3, 6:36 AM CDTSevere Thunderstorm WarningJANNeshoba, Newton59 min
May 3, 7:12 AM CDTSevere Thunderstorm WarningJANClarke63 min
May 3, 7:21 AM CDTSevere Thunderstorm WarningJANLauderdale19 min
May 3, 3:37 PM CDTSevere Thunderstorm WarningJANRankin63 min
May 3, 3:45 PM CDTSevere Thunderstorm WarningJANMarion65 min
May 3, 4:13 PM CDTSevere Thunderstorm WarningJANJasper, Smith62 min
May 3, 4:16 PM CDTSevere Thunderstorm WarningJANRankin24 min
May 3, 4:23 PM CDTTornado WarningJANRankin, Simpson47 min
May 3, 4:38 PM CDTSevere Thunderstorm WarningJANClarke62 min
May 3, 4:48 PM CDTSevere Thunderstorm WarningJANMarion42 min
May 3, 5:12 PM CDTSevere Thunderstorm WarningJANCovington, Simpson, Smith58 min
May 3, 6:27 PM CDTSevere Thunderstorm WarningJANCovington28 min
May 3, 6:38 PM CDTSevere Thunderstorm WarningJANForrest, Jones, Lamar57 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.